Differential and Integral Equations

A variational principle associated with a certain class of boundary-value problems

Abbas Moameni

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A variational principle is introduced to provide a new formulation and resolution for several boundary-value problems. Indeed, we consider systems of the form \begin{eqnarray*} \left\{ \begin{array}{ll} \Lambda u = \nabla \Phi (u), \\ \beta_2 u= \nabla \Psi (\beta_1 u), \end{array} \right. \end{eqnarray*} where $\Phi$ and $\Psi$ are two convex functions and $\Lambda$ is a possibly unbounded self-adjoint operator modulo the boundary operator ${\mathcal B}= (\beta_1, \beta_2).$ We shall show that solutions of the above system coincide with critical points of the functional $$ I(u)= \Phi^* (\Lambda u)-\Phi(u)+\Psi^* (\beta_2 u)- \Psi(\beta_1 u), $$ where $\Phi^*$ and $\Psi^*$ are the Fenchel-Legendre dual of $\Phi$ and $\Psi$ respectively. Note that the standard Euler-Lagrange functional corresponding to the system above is of the form, $$ F(u)= \tfrac{1}{2} \langle \Lambda u, u \rangle- \Phi(u)-\Psi (\beta_1 u). $$ An immediate advantage of using the functional $I$ instead of $F$ is to obtain more regular solutions and also the flexibility to handle boundary-value problems with nonlinear boundary conditions. Applications to Hamiltonian systems and semi-linear Elliptic equations with various linear and nonlinear boundary conditions are also provided.

Article information

Source
Differential Integral Equations, Volume 23, Number 3/4 (2010), 253-264.

Dates
First available in Project Euclid: 20 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.die/1356019317

Mathematical Reviews number (MathSciNet)
MR2588475

Zentralblatt MATH identifier
1230.47104

Subjects
Primary: 37K05: Hamiltonian structures, symmetries, variational principles, conservation laws 65K10: Optimization and variational techniques [See also 49Mxx, 93B40] 34B15: Nonlinear boundary value problems

Citation

Moameni, Abbas. A variational principle associated with a certain class of boundary-value problems. Differential Integral Equations 23 (2010), no. 3/4, 253--264. https://projecteuclid.org/euclid.die/1356019317


Export citation